Illinois, 2013

Flood and Hail in Illinois, May 20 to 21, 2013

May 20 to 21, 2013 · NWS LOT · 5 events in 5 counties and zones

Strong to severe thunderstorms moved across parts of northeast Illinois during the late evening of May 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms moved across parts of northeast Illinois during the late evening of May 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 20, 7:08 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, May 20, 7:08 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
808 PM CDT MON MAY 20 2013

.MESOSCALE DISCUSSION...
808 PM CDT

VERY LITTLE CHANGE IN THINKING FROM PREVIOUS MESO-AFD WITH REMNANT
OUTFLOW BOUNDARY/PSEUDO WARM FRONT CONTINUING TO MOVE QUICKLY
NORTHWARD. THE 00 UTC SOUNDING FROM ILX LIKELY GIVES A GOOD
REPRESENTATION OF THE POST BOUNDARY AIR MASS WITH MLCAPE VALUES
NEARING 1500 J/KG AND VERY LITTLE INHIBITION. WILL LIKELY SEE SOME
NOCTURNAL COOLING THIS EVENING WHICH COULD LESSEN THE INSTABILITY A
BIT...BUT SUFFICIENT CAPE/SHEAR LOOK LIKELY TO PERSIST TO MAINTAIN A
SEVERE THREAT AT LEAST THE NEXT COUPLE/FEW HOURS. AS
ANTICIPATED...STORM MODE SO FAR CONTINUES TO LOOK MORE LINEAR AT
THIS POINT SUGGESTING MORE OF A WIND/HAIL THREAT...PARTICULARLY
GIVEN THE MODERATELY LARGE TEMP/TD DEPRESSIONS.

DEVELOPING MCV CROSSING THE MS RIVER COULD RESULT IN INCREASING
MESOSCALE ORGANIZATION OF THE RATHER SLOPPY LOOKING QLCS CROSSING
THE RIVER NOW. IF COLD POOL CONTINUES TO DEVELOP AND EXPAND EARLY
THIS EVENING THEN QLCS EVOLVE INTO A MORE WELL ORGANIZED BOWING LINE
SEGMENT WITH A GREATER WIND DAMAGE THREAT ACROSS MAINLY OUR
SOUTHERN/SOUTHEASTERN CWA...PARTICULARLY IN LIGHT OF FORWARD
PROPAGATING CORFIDI VECTORS WHICH ARE PROGGED TO INCREASE TO 50KT+
AS LOW LEVEL JET INTENSIFIES EARLY THIS EVENING.

IZZI

544 PM CDT

LATEST VISIBLE SATELLITE IMAGERY IS PAINTING A MUCH CLEARER PICTURE
OF THE POTENTIAL CONVECTIVE EVOLUTION AND THREAT THIS EVENING.
OUTFLOW BOUNDARY FROM LAST NIGHT'S CONVECTION SHOWS UP NICELY IN
FORM OF CUMULUS CONGESTUS FIELD EXTENDING FROM NEAR KRZL WEST TO
KAAA TO KUIN. SATELLITE SHOWS THIS BOUNDARY LIFTING RAPIDLY
NORTHWARD AT OVER 20KT WITH AN IMPRESSIVE JUMP IN DEWPOINTS NOTED
WITH THE PASSAGE OF THIS BOUNDARY. SFC OBS SHOW ABOUT A 10F JUMP IN
TDS AS THE BOUNDARY PASSES WITH A CORRESPONDING INCREASE IN SFC
BASED CAPE. WINDS IN THE WAKE OF THIS BOUNDARY HAVE BACKED MORE
SOUTH TO EVEN SOUTHEASTERLY RESULTING IN STRONGER DEEP AND LOW
LEVEL SHEAR PROFILES COMPARED TO IN THE MORE STABLE ENVIRONMENT
NORTH OF THE FRONT.

RAP GUIDANCE SUGGESTS THAT THE LOW LEVEL FLOW WILL INCREASE THIS
EVENING INCREASING LOW LEVEL THETA-E ADVECTION AS WELL AS
STRENGTHENING MOISTURE CONVERGENCE ALONG AND NORTH OF THIS
RETREATING BOUNDARY. SEVERAL SCATTERED SUPERCELLS ARE ONGOING OVER
CENTRAL MISSOURI AT THIS TIME AND WOULD ANTICIPATE THESE STORMS TO
CONGEAL INTO A QLCS AND POTENTIALLY ACCELERATE NORTHEASTWARD INTO
AND ACROSS CENTRAL AND LIKELY NORTHERN ILLINOIS LATER THIS EVENING.
WHILE BOUNDARY WILL LIKELY BE LIFTING NORTH ACROSS THE CWA THIS
EVENING RESULTING IN FAIRLY QUICK DESTABILIZATION...THIS COULD BE
OFFSET SOMEWHAT BY NOCTURNAL COOLING. EVEN SO...THERE IS A VERY REAL
THREAT THAT THE SEVERE STORMS OVER MISSOURI COULD GAIN SUFFICIENT
MESOSCALE ORGANIZATION TO MAINTAIN A PRETTY DECENT SEVERE THREAT
INTO OUR CWA MID TO LATE THIS EVENING...ESPECIALLY THE FARTHER SOUTH
AND WEST YOU GO OVER OUR AREA.

EXPECTATION IS THAT THE PRIMARY STORM MODE WILL BE LINEAR BY THE
TIME STORMS ARRIVE INTO OUR AREA...GIVEN THIS AND THE LOSS OF
DAYTIME HEATING THINK THE PRIMARY THREAT WILL BE DAMAGING WINDS WITH
A SOMEWHAT LOWER SECONDARY THREAT BEING LARGE HAIL. CURRENTLY...SFC
OBS SHOW A LESSER DEFINED BUT SECONDARY PUSH OF MORE MOIST AIR
LAGGING THE INITIAL OUTFLOW BOUNDARY BY ABOUT 100MI TO THE SOUTH
WITH TDS CLOSER TO 70F THERE. ASSUMING THIS REALLY GOOD MOISTURE
DOES NOT CATCH UP WITH THE RETREATING OUTFLOW BOUNDARY THIS EVENING
THEN THE TORNADO THREAT WILL LIKELY BE PRETTY LOW. GIVEN THE
STRENGTHENING LOW LEVEL JET AND POTENTIAL FOR THIS OUTFLOW BOUNDARY
TO STILL BE ALIGNED SOMEWHAT PERPENDICULARLY TO THE QLCS THE TORNADO
THREAT IS NOT TOTALLY ZERO LATER THIS EVENING.

CANNOT RULE OUT ISOLATED THUNDERSTORMS DEVELOPING ALONG THE
NORTHWARD MOVING OUTFLOW/PSEUDO WARM FRONT THIS EVENING...BUT THE
MORE ORGANIZED THREAT OF CONVECTION WILL LIKELY NOT ARRIVE UNTIL
01-02Z OVER FAR SOUTHWEST CWA SPREADING NORTHEAST ACROSS THE AREA
THROUGH THE LATE EVENING.

IZZI

&&

.DISCUSSION...
257 PM CDT

SHORT TERM (TONIGHT)...

POTENTIAL WILL EXIST FOR CONVECTION TO DEVELOP THIS EVENING OVER
SOUTHEASTERN CWA...BUT BETTER CHANCES FOR THUNDERSTORMS TONIGHT
LOOKS TO BE LATER THIS EVENING INTO THE OVERNIGHT HOURS OF LEFT OVER
CONVECTION THAT DEVELOPS OVER THE EASTERN PLAINS SPILLS EASTWARD
INTO THE AREA. SUBSIDENCE IN THE WAKE OF THIS EVENING'S MCV WILL
LIKELY RESULT IN MUCH OF THE EVENING HOURS REMAINING DRY NORTHWEST
OF INTERSTATE 55 WITH PRECIP CHANCES LIKELY HOLDING OFF UNTIL LATE
EVENING OR MORE LIKELY AFTER MIDNIGHT.

IZZI

LONG TERM (TUESDAY AND BEYOND)...

TUESDAY AND TUESDAY NIGHT...TRYING TO TIME THE MOST LIKELY
PERIODS FOR THUNDERSTORMS WILL BE THE MAIN CHALLENGE THROUGH
WEDNESDAY. THE UPPER LOW WILL CONTINUE TO SPIN OVER WESTERN
MINNESOTA AND SURROUNDING AREAS TUESDAY. CONVECTION MAY BE ONGOING
TUESDAY MORNING BUT SHOULD PRIMARILY BE SHIFTING OFF TO THE NORTH
AND EAST. IT APPEARS THAT SOME MID LEVEL DRYING WILL WORK INTO THE
AREA WHICH SHOULD ALLOW FOR A BREAK IN ORGANIZED CONVECTIVE
CHANCES THROUGH EARLY IF NOT LATE AFTERNOON. HOWEVER...AFTERNOON
HEATING MAY BE ENOUGH TO ENHANCE THE THREAT FOR STORM DEVELOPMENT
AS WILL ANY WEAK WAVE THAT CAN COME THROUGH THE FLOW...WHICH AT
THIS TIME IS INDISCERNIBLE. IN ADDITION...SHOULD CONVECTION CROSS
THE AREA TONIGHT THEN OUTFLOW BOUNDARIES LEFT BEHIND MAY SERVE AS
A TRIGGER DURING THE AFTERNOON AS WELL. HAVE BETTER CONFIDENCE IN
POPS TUESDAY EVENING AND TUESDAY NIGHT. A CLOSER LOOK AT CURRENT
WATER VAPOR IMAGERY SHOWS A TROUGH PIVOTING SOUTHWARD INTO THE
FOUR CORNERS. THIS IS EXPECTED TO ROUND THE BASE OF THE UPPER LOW
AND TRACK NORTHEASTWARD ACROSS THE LOCAL AREA TUESDAY NIGHT. THIS
WILL HELP NEW SURFACE LOW PRESSURE TO DEVELOP AHEAD OF THE UPPER
TROUGH ACROSS CENTRAL ILLINOIS AND MOVE RIGHT ACROSS THE AREA
EARLY WEDNESDAY MORNING. WILL TIE THE HIGHEST POPS WITH THE
PASSAGE OF THIS FEATURE...GIVEN THAT IT IS THE MOST COHERENT. THIS
MAY LEAVE MUCH OF THE EVENING WITH MINIMAL PRECIP COVERAGE BEFORE
MORE WIDESPREAD ACTIVITY ARRIVES FROM SOUTH TO NORTH LATE EVENING
OR AFTER. WITH THE EXPECTATION OF LOWER PRECIP COVERAGE DURING THE
DAY HAVE RAISED HIGHS SEVERAL DEGREES AND MAY NEED TO GO HIGHER IF
ENOUGH SUNSHINE CAN DEVELOP AND MIXING CAN DEEPEN ENOUGH.

WEDNESDAY AND THURSDAY...THE UPPER TROUGH NOW APPROACHING THE
BRITISH COLUMBIA COAST WILL DROP SOUTHWARD AND CLOSE OFF OVER THE
PACIFIC NORTHWEST AND HELP TO PUSH THE MINNESOTA UPPER LOW EASTWARD.
THE LOW WILL OPEN UP IN TO MORE OF A TROUGH WITH THE AXIS CROSSING
THE AREA WEDNESDAY NIGHT. EXPECT THAT SHOWERS/THUNDERSTORMS WILL BE
EXITING THE AREA WEDNESDAY MORNING WITH A POTENTIAL BREAK IN THE
ACTIVITY BEFORE ANOTHER ROUND OF SHOWERS AND MAYBE SOME STORMS
ARRIVE WEDNESDAY EVENING/NIGHT WITH THE TROUGH AXIS. THESE LOOK TO
EXIT QUICKLY THURSDAY MORNING. BY THIS TIME THE UPPER AIR PATTERN
WILL HAVE EVOLVED INTO A LONGWAVE OVER THE AREA WITH A SHARP RIDGE
OVER THE HIGH PLAINS INTO THE CANADIAN PRAIRIES AND A BIG CLOSED
UPPER LOW OVER THE FAR WESTERN U.S. THE PASSAGE OF THE TROUGH WILL
MARK THE ARRIVAL OF NOTICEABLY COOLER AIR AS LOW LEVEL FLOW TURNS
NORTHERLY AND HIGH PRESSURE BUILDS IN.

FRIDAY THROUGH MONDAY...QUIET WEATHER IS EXPECTED FRIDAY AND AT
LEAST EARLY SATURDAY AS HIGH PRESSURE REMAINS IN CONTROL THEN SHIFTS
EAST. THE UPPER RIDGE WILL PUSH EASTWARD ALLOWING WARM ADVECTION TO
RETURN SOMETIME SATURDAY WHICH MAY RESULT IN SOME PRECIPITATION
THROUGH THE WEEKEND. TEMPERATURES WILL SLOWLY MODERATE THROUGH THE
WEEKEND...WITH HIGHS MAINLY IN THE LOW TO MID 60S FRIDAY AND WARMING
A FEW DEGREES EACH DAY...WITH 70S BY MONDAY. HIGHS ALONG THE LAKE
WILL LIKELY BE HELD IN THE 50S THROUGH THE WEEKEND.

MDB

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 00Z...

* TSRA...POSSIBLY GUSTY...AT TIMES LATE THIS EVE INTO OVERNIGHT.
* 35-40 KT SW FLOW AT AROUND 1500 FT BETWEEN 02Z AND 09Z.
* GUSTY SW WINDS ON TUE.
* A CHANCE FOR TSRA LATE IN TUE AFTERNOON AND EVE.

//DISCUSSION...UPDATED 00Z...

MOIST AND UNSTABLE AIR IS MOVING BACK NORTHWARD ACROSS CENTRAL
ILLINOIS AND WILL BE THE LEADING EDGE OF THUNDERSTORM POTENTIAL
THROUGH THE EVE. THE ACTIVITY ACROSS MO AND FAR WESTERN IL EARLY
THIS EVE WILL EVOLVE NORTHEAST WITH THIS UNSTABLE AIR. THE STORMS
ARE LIKELY TO MORPH INTO MULTIPLE CLUSTERS/SEGMENTS AND THUS COULD
PROPAGATE AT A QUICKER FORWARD SPEED...ALTHOUGH WHERE EXACTLY
THEY TRACK AND HOW FAR NORTH THAT OCCURS IS TOUGH TO SAY YET. THE
TAF TIMING IS THE BEST ESTIMATE...BUT EACH AIRPORT COULD SEE
ACTIVITY AROUND 1 HR EARLIER IF STORMS BEGIN TO PICK UP PACE. THE
HIGHER POTENTIAL FOR STRONG TO SEVERE WINDS IS JUST SOUTH OF THE
CHICAGO TAF SITES...HOWEVER ONCE AGAIN ANY ONE ORGANIZED CLUSTER
WILL LIKELY HAVE STRONG WINDS. THERE IS SOME POTENTIAL...THOUGH
LESS...FOR HAIL UNDER STRONG STORM CORES. TEMPORARY IFR CONDITIONS
MAY BE OBSERVED...WITH THE POSSIBILITY OF LINGERING MVFR CIGS AND
SHOWERS INTO THE MORNING RUSH.

WINDS WILL REMAIN GUSTY INTO THE EARLY TO MID EVE WITH CONVECTION
TEMPORARILY SHIFTING WINDS AT TIMES IF THEY PASS OVER THE
AIRFIELDS. THE LOW-LEVEL JET AT AROUND 35-40 KT WILL BE POISED
AROUND 1500 FT AND ABOVE. WHILE THERE WILL BE AN INVERSION...THE
PRESSURE GRADIENT WILL DRIVE ENOUGH WIND SPEED TO PREVENT TRUE
LLWS CRITERIA.

IN THE WAKE OF TONIGHTS STORMS THE ATMOSPHERE IS LIKELY TO BE
WORKED OVER FAIRLY WELL FOR REDEVELOPMENT ON TUE MORNING AND EVEN
POTENTIALLY INTO THE AFTERNOON. TUE NIGHT CHANCES LOOK HIGHER AS
SIMILAR ELEMENTS COME TOGETHER AS TONIGHT FOR NOCTURNAL
CONVECTION.

//ORD AND MDW CONFIDENCE...UPDATED 00Z...

* HIGH CONFIDENCE IN AREAS OF TSRA REACHING AT LEAST NEAR THE TAF
  SITES. MEDIUM CONFIDENCE IN TSRA START TIME AND LOWEST
  CONDITIONS.
* MEDIUM CONFIDENCE IN WIND SPEEDS AT 1500 FT REMAINING BELOW LLWS
  CRITERIA.
* HIGH CONFIDENCE ON SFC WIND FORECAST...HOWEVER STORMS LATE THIS
  EVE AND OVERNIGHT WILL POTENTIALLY DISRUPT THE WIND FLOW AND
  LEAD TO TEMPORARY HIGHER GUSTS.
* MEDIUM CONFIDENCE ON TSRA TUE NIGHT.

//OUTLOOK FOR ORD/MDW FOR 12Z WEDNESDAY-12Z MONDAY...UPDATED 00Z...

WEDNESDAY...SCT SHRA/TSRA AND POSSIBLE MVFR CONDITIONS.
THURSDAY...CHC OF SHRA. GUSTY NE WINDS.
FRIDAY...VFR LIKELY.
SATURDAY...SLT CHC OF TSRA.
SUNDAY...CHC OF TSRA.

MTF

&&

.MARINE...
314 PM CDT

LOW PRESSURE OVER THE NORTHERN PLAINS WILL MOVE VERY LITTLE
TONIGHT BEFORE SLOWLY SHIFTING EAST TOWARDS THE UPPER MIDWEST AND
WESTERN GREAT LAKES ON TUESDAY. WITH THIS IN PLACE...STRONGER
SOUTHERLY WINDS WILL OCCUR OVER MUCH OF THE LAKE TONIGHT BEFORE
DIMINISHING ON TUESDAY WITH THIS LOW WEAKENING WHILE MOVING ACROSS
THE GREAT LAKES. LIGHTER WINDS WILL BE IN PLACE BRIEFLY TUESDAY
NIGHT AS THE LOW MOVES OVERHEAD BUT THEN INCREASE ONCE AGAIN ON
WEDNESDAY WHILE TURNING MORE NORTHERLY. EXPECT BOTH WINDS AND
WAVES TO INCREASE/BUILD WEDNESDAY NIGHT INTO THURSDAY...BEFORE
HIGH PRESSURE DROPS SOUTH THROUGH THE PLAINS AND UPPER MIDWEST
INTO THURSDAY NIGHT AND WINDS DIMINISH ONCE AGAIN INTO FRIDAY.

RODRIGUEZ

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY...NEARSHORE WATERS
     UNTIL 10 PM MONDAY.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, May 20, 7:54 PM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
854 PM CDT MON MAY 20 2013

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
220200-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
854 PM CDT MON MAY 20 2013 /954 PM EDT MON MAY 20 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

 WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...THE STRONGEST COULD PRODUCE:
    HAIL TO THE SIZE OF HALF DOLLARS.
    WIND GUSTS OVER 60 MPH.
    FREQUENT CLOUD TO GROUND LIGHTNING.
    AND HEAVY RAIN.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEASTWARD INTO NORTHERN
  ILLINOIS THIS EVENING AND EVENTUALLY INTO NORTHWEST INDIANA LATE
  THIS EVENING OR OVERNIGHT. WAVES OF THUNDERSTORMS ARE EXPECTED
  TO CONTINUE THROUGH THE WEE HOURS OF TUESDAY MORNING. THE MAIN
  SEVERE THREAT WILL BE PRIOR TO 3 AM CDT.

  DISCUSSION:

  A MOISTENING ATMOSPHERE WILL SUPPORT THE EXPANSION OF SHOWERS
  AND THUNDERSTORMS INTO NORTHERN ILLINOIS...WITH NORTHWEST
  INDIANA SEEING ACTIVITY LATER THIS EVENING OR EARLY TONIGHT. THE
  MAIN THREAT WILL BE DAMAGING WIND GUSTS BUT SOME HAIL IS ALSO
  POSSIBLE. WITH ACTIVITY LINED UP BACK INTO CENTRAL MISSOURI
  SEVERAL HOURS OF RAIN AND THUNDERSTORMS ARE POSSIBLE LEADING TO
  THE POTENTIAL FOR HEAVY RAINFALL AND LOCALIZED FLOODING. THE
  THUNDERSTORM ACTIVITY IS EXPECTED TO MOVE EAST OF THE AREA EARLY
  TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TUESDAY WITH A
HIGHER CHANCE TUESDAY EVENING AND TUESDAY NIGHT. SOME STORMS MAY
BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN
THREATS. HEAVY RAINFALL IS ALSO POSSIBLE...ESPECIALLY TUESDAY
NIGHT.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND AGAIN
SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SEVERE WEATHER.

&&

LMZ740>745-220200-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
854 PM CDT MON MAY 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

STRONG WINDS WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT
THROUGH MID EVENING.

THUNDERSTORMS ARE LIKELY LATE THIS EVENING INTO THE OVERNIGHT
HOURS...SOME MAY BE SEVERE WITH WIND GUSTS WELL OVER 35 KNOTS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH
WEDNESDAY WITH THE POTENTIAL FOR SEVERE WEATHER TUESDAY AND
TUESDAY NIGHT. THE MAIN SEVERE WEATHER THREATS WILL BE WIND GUSTS
GREATER THAN 35 KNOTS AND LARGE HAIL.

STRONG WINDS AND HIGH WAVES MAY CREATE HAZARDOUS CONDITIONS FOR
SMALL CRAFT WEDNESDAY NIGHT THROUGH FRIDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-220200-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
854 PM CDT MON MAY 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

PATCHY DENSE FOG WILL BE POSSIBLE ACROSS THE ENTIRE LAKE.

THUNDERSTORMS ARE LIKELY...SOME MAY BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AREAS OF DENSE FOG WILL BE POSSIBLE TUESDAY ACROSS THE ENTIRE
LAKE.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH
WEDNESDAY WITH THE POTENTIAL FOR SEVERE WEATHER TUESDAY AND
TUESDAY NIGHT. THE MAIN SEVERE WEATHER THREATS WILL BE WIND GUSTS
GREATER THAN 35 KNOTS AND LARGE HAIL. ADDITIONAL THUNDERSTORMS
ARE POSSIBLE SATURDAY THROUGH MONDAY.

&&

MDB

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Special weather statement, May 20, 7:21 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
821 PM CDT MON MAY 20 2013

ILZ010-019-032-210155-
LA SALLE IL-LEE IL-LIVINGSTON IL-
821 PM CDT MON MAY 20 2013

...SIGNIFICANT WEATHER ALERT TIL 855 PM FOR WESTERN
LIVINGSTON...LASALLE...AND SOUTHERN LEE COUNTIES...

AT 820 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 21 MILES SOUTHWEST
OF AMBOY TO TONICA TO 17 MILES SOUTHWEST OF FLANAGAN...MOVING
NORTHEAST AT 55 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS TO 50 MPH ARE POSSIBLE WITH
THESE STORMS.

CITIES AND TOWNS AFFECTED...TONICA...RUTLAND...AND CEDAR POINT AROUND
825 PM...PERU...OGLESBY...AND LEONORE AROUND 830 PM...UTICA AND LONG
POINT AROUND 835 PM.

OTHER LOCATIONS AFFECTED...
BUFFALO ROCK STATE PARK...ILLINOIS VALLEY COMMUNITY COLLEGE...
MATTHIESSEN STATE PARK...STARVED ROCK STATE PARK...TRI-COUNTY
FAIRGROUNDS...

&&

LAT...LON 4175 8928 4139 8880 4079 8877 4075 8884
      4075 8894 4092 8894 4093 8905 4110 8905
      4111 8917 4158 8917 4158 8952
TIME...MOT...LOC 0120Z 226DEG 48KT 4146 8953 4113 8908
          4072 8909

IZZI

The radar

The Chicago radar (KLOT), 57 km away, was scanning. The volume nearest the first event began at 02:09 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, La Salle

When
May 20, 8:11 PM CST to 8:12 PM CST
Where
La Salle County, 1.12 mi WNW of (Mmo)marseilles
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.374, -88.701

Quarter size hail was report near Interstate 80, north of Marseilles.

Thunderstorm Wind, Grundy

When
May 20, 9:32 PM CST
Where
Grundy County, Coal City
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.280, -88.280

Several trees and power lines were blown down, including some fairly large trees.

Hail, Kankakee

When
May 20, 10:10 PM CST to 10:11 PM CST
Where
Kankakee County, Manteno
Measured
1 in hail
Reported by
Public
Coordinates
41.250, -87.830

Thunderstorm Wind, Will

When
May 20, 10:30 PM CST
Where
Will County, Peotone
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.330, -87.780

A large tree was blown down.

Flood, Cook

When
May 20, 10:59 PM CST to May 21, 1:00 AM CST
Where
Cook County, 0.55 mi S of Cicero to 0.32 mi S of Cicero
Cause
Heavy Rain
Reported by
Public
Coordinates
41.822, -87.732

High standing water was reported on southbound Interstate 55 at Pulaski Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442121, 442122, 442123, 450005, 450007.